edema[swelling] what is the cause

jberger52

New Member
Started to get a lot of swelling in my legs and 6 pound weight gain over 4 days after being on TRT for 5weeks. No other symptoms. Is this a side effect of the TRT or the estradiol breakdown product. Got some relief with an over the counter diuretic. any other suggestions?
 

46and2

New Member
It SOUNDS like water retention from T -> E2 aromatization. Bloodwork to check E2 would be the best thing to do before just adding in an AI.
 

Gene Devine

Super Moderator
It's is not uncommon to retain some water when initially starting a TRT protocol...it happens and will subside over time.

That said, 46and2 makes a good point that E2 may be elevated.

Are you experiencing any other neg sides related to elevated E2 like sore and sensitive nipples?

You are about due for your 6 week blood work so make sure to get estrogen tested and make sure it's the "Sensitive" lab...very important.
 

jberger52

New Member
I was having sore nipples for about 3 weeks after starting. this has subsided.But think it might be elevated E2, since I have not lost any fat aroung my midsection in spite of eating well and increasing exercise
 

Gene Devine

Super Moderator
I was having sore nipples for about 3 weeks after starting. this has subsided.But think it might be elevated E2, since I have not lost any fat aroung my midsection in spite of eating well and increasing exercise


Get E2 tested and again make sure it's the "Sensitive" lab...this is very important.

BTW, sore nipples and/or sensitive nipples when starting TRT is not uncommon as well and if it subsides that would be indication that your receptors are just re-activating.
 

Nelson Vergel

Founder, ExcelMale.com
Many of the cases of water retention during the first weeks of testosterone replacement therapy in men have nothing to do with high estradiol blood levels. Some men may have vascular issues, liver or heart issues, excessive sodium retention, and other health issues that may make them more prone to edema. In many cases this water retention improves after 2 to 3 months on TRT.
Ankle swelling after starting testosterone injections
 

46and2

New Member
Weird, I noticed today my ankles and feet are swollen. The feet to the point that it hurts to put on my shoes. I will be watching this closely now.
 
Darn it.......now me too! My ankles and feet literally just began to swell up during the middle of the day on Sunday......today is Wednesday and the swelling is still there. I don't know what is going on. Tuesday is my injection day, yesterday Tuesday and was my 14th injection. My 6 week labs showed no indication of estradiol problems.......it was low to mid ranged. My total T had risen from 470 to 579 in the first 6 weeks of the therapy on 80/mg a week of Test Cyp. The nurse who reviewed my labs with me suggested moving the weekly dose up to 120mg a week. I've taken my 4th injection at 120/mg yesterday. Like I said, the swelling began just this past Sunday. I've never had BP pressure problems before.......I've checked BP.....it's barely high at 117 / 80 and a standing pulse rate of 72. This swelling has been lingering around for 3 1/2 days now. Really weird.......I don't know if it has anything to do with the TRT or not, or if it's some new issue with aging into my 50's. I'm going to get labs done on the morning of my injection day (before injection) to see were everything is, including an A1C to see where my blood sugar is. Any thoughts, ideas or experiences will be appreciated.
 

Nelson Vergel

Founder, ExcelMale.com
"There is an enzyme that is localized primarily in the kidneys whose function is to protect the kidneys from circulating cortisol. The kidneys have receptors called mineralcorticoid receptors (MR's) which are meant to bind to specific adrenal hormones (called mineralcorticoids) in the body such as aldosterone. The result of this binding is a signal to increase sodium and water retention in the body, while stimulating the excretion of potassium. This is an important mechanism to maintain fluid and electrolyte balance in the body.A problem exists though in that cortisol can also bind activate these receptors. Cortisol is a widely circulating hormone and serves a multitude of functions throughout the body. However its intended biological functions do not include mineralcorticoid action in the kidneys, so to prevent this from happening the kidneys are rich in the enzyme 11b-hydroxysteroid dehydrogenase 2 (11b-HSD2). This enzyme deactivates cortisol by converting it into cortisone before it can bind to the renal MRs.
Certain substances can block 11b-HSD2, and that can lead to problems." Testosterone is one of them.

http://patrickarnoldblog.com/hypertension-and-anabolic-steroids-a-new-pathway/
 

Nelson Vergel

Founder, ExcelMale.com
I have searched a lot for studies that explain why water retention is so much more common in some men than others when starting testosterone replacement. I have only found one that was done in men with low thyroid function who were exposed to growth hormone alone, testosterone alone and GH+T combination. They speculate that either GH or testosterone may affect water balance (increasing water outside the cells or extracellular water) by an effect on kidney tubules.

http://press.endocrine.org/doi/abs/10.1210/jc.2005-0553

I have been reading a few bodybuilding sites that say that increasing water intake may help decrease water retention. Also, some bodybuilders use diuretics once in a while to decrease water retention.

I find that when I consume more carbs than I should, my water retention considerably goes up. Eating meats, eggs, dark green vegetables, nuts, etc and avoiding sweets, sodas, white breads/crackers, high salt consumption and pasta also help me not hold water so much. Cardio also helps me lower water retention considerably.
 
Awh great news! You nailed this right on the head Nelson. The RN from Defy responded back to me and said the same exact thing.......with some of us starting TRT causes a sensitivity to the hormone Aldosterone which regulates sodium retention. If you are one of these guys (like me), the start of TRT can cause the sensitivity to Aldosterone....., which begins to have difficulty regulating sodium, which causes water retention. The good news she says....(just like the study referenced by Nelson) is this usually subsides itself in the next couple of weeks (maybe up to two months) after initial flare up. She offered to prescribe a diuretic for the next 30 days for relief until it subsides itself. Nelson, thanks again for sharing the info......this helped be well informed when the RN from Defy contacted me. Thanks again.

Curt
 
I have searched a lot for studies that explain why water retention is so much more common in some men than others when starting testosterone replacement. I have only found one that was done in men with low thyroid function who were exposed to growth hormone alone, testosterone alone and GH+T combination. They speculate that either GH or testosterone may affect water balance (increasing water outside the cells or extracellular water) by an effect on kidney tubules.

http://press.endocrine.org/doi/abs/10.1210/jc.2005-0553

I have been reading a few bodybuilding sites that say that increasing water intake may help decrease water retention. Also, some bodybuilders use diuretics once in a while to decrease water retention.

I find that when I consume more carbs than I should, my water retention considerably goes up. Eating meats, eggs, dark green vegetables, nuts, etc and avoiding sweets, sodas, white breads/crackers, high salt consumption and pasta also help me not hold water so much. Cardio also helps me lower water retention considerably.
Sometimes when initiating GH therapy water retention results. It's basically the body shifting water between compartments. It evens out.

Nelson, because your body is not used to higher carbs, the enzymes and pathways are different than for those who do. An analogy is when a person who does not eat much salt consumes a bag of potato chips, they blow up with bloat. But for those who regularly eat salt, that does not happen.

IOW, your chaste, pure body can not handle the carb load. But it could adjust.

The kidneys take several days to adjust electrolyte balance.
 
Awh great news! You nailed this right on the head Nelson. The RN from Defy responded back to me and said the same exact thing.......with some of us starting TRT causes a sensitivity to the hormone Aldosterone which regulates sodium retention. If you are one of these guys (like me), the start of TRT can cause the sensitivity to Aldosterone....., which begins to have difficulty regulating sodium, which causes water retention. The good news she says....(just like the study referenced by Nelson) is this usually subsides itself in the next couple of weeks (maybe up to two months) after initial flare up. She offered to prescribe a diuretic for the next 30 days for relief until it subsides itself. Nelson, thanks again for sharing the info......this helped be well informed when the RN from Defy contacted me. Thanks again.

Curt
Jill is certainly correct. Just changing hormone levels can bring on untoward--or beneficial--side effects. Like dropping a pebble in a pond, things even out. We may see some initial nipple tenderness, water retention, increased (or decreased) libido....all temporary, and just because levels are changing. Who remembers puberty?
 

Vitamin_C

Member
I know its a pain and you pee a lot, but I try and get about a gallon of water per day, especially taking about 300mg of caffeine per day and living in Arizona.
 

Online statistics

Members online
6
Guests online
8
Total visitors
14

Latest posts

Top